Follow
Share

Mom has had a few bad days with awful auditory hallucinations. She blames me for making the people on the TV say awful things about her. I did giver her a .5 Lorazepam tablet last night. I've heard to let her sleep. I did wake her up to take my brother's call. And an hour later I woke her up and asked her if she'd like to get up, and she said no. I'm just concerned. Thanks!

This question has been closed for answers. Ask a New Question.
Find Care & Housing
My dad didn't have AD - his dementia was caused by surgery. However, he did have what we called "bad days" where the voice in his head (constant from surgery) got more angry and insistent - and negative. This would wear him out and he sometimes slept for two days. We could rouse him to take a little nourishment but that was it.

My suggestion is to accept this and give her what her body needs. Try to rouse her for fluids, at least, but honor her need for sleep.

Frankly, I was relieved to see Dad sleep after such an ordeal. It meant that he was getting some peace.

Take care of yourself. This is draining for the caregiver, too.
Blessings,
Carol
Helpful Answer (2)
Report

Give her a day or two to recover from the ordeal. I say this because when my sister has a bad round of seizure activity, it does take days to recover.
Helpful Answer (3)
Report

My Mother had LBD, and she had audio hallucinations too. I would just go along with them. She would sleep a lot, when she started taking meds, and I would just let her. When she would wake up she would start calling for me. She didn't know if it was day or night. She took lorazepam, and also something for the hallucinations (risperidone). The hallucinations stopped, but she became a zombie.
Helpful Answer (2)
Report

Everytime my Mom would have a bout of hallucinations, or delirium a couple of times, she would sleep for a day or two afterward. During the hallucinations at home I would make sure to give her water and some food regularly, but let her sleep the rest of the time. The delirium happened in hospitals and they would do the same. Medication helps them calm down and sleep which is good after all that activity.
Helpful Answer (2)
Report

I am pushing this question back to the top for someone with experience with this can offer information.
Helpful Answer (1)
Report

momsjanet, have you discussed the hallucinations with her doctor? Hallucinations are very common in most forms of dementia, but I'm not aware they are common in heart problems or stroke, which is what your profile says Mom has. Does she also have other dementia symptoms? Have you talked to her doctor about the possibility of dementia?

I think elders with any chronic condition can have "bad days." I don't think auditory hallucinations are typically part of that for most conditions.

Could it be that she is having delusions instead of auditory hallucinations? For example, believing that you control what people on television say is clearly a delusion. Perhaps she is not really hearing them say bad things, she is "just" believing it, with no auditory evidence.

But hallucinations or delusions, I'd try to get to the cause. I know that might not be possible, but I'd discuss it with her doctor.

Whatever is causing it I think expert Carol's advice is right on target.

Sleeping more and more can be a sign of approaching end of life. I don't think the situation you describe fits that. While my husband declined he slept more and more. When it reached 20 hours per day, we called in hospice. He died 5 weeks later. But his increase in sleep was continuous and lasting, not just after a "bad day."

Let us know how this works out. We care!
Helpful Answer (1)
Report

What I would do in your case is have a patient immediately evaluated by a doctor. Sleeping for long periods of time could be part of the dying process going on right now or it could be downright laziness, we just don't know. Another possibility is she may have had a rough night the night before or maybe even more than one night. Depending on how much sleep she may have lost will depend on how much sleep she'll need to catch up on. Definitely have her evaluated to see what's going on. Unless there's something wrong going on, there's no need to be sleeping that much, it's just not normal nor is it healthy. If she gets evaluated and the results come back but there's nothing going on that should be causing her to sleep so much, then you can just start dragging her out of bed and keeping her engaged in some kind of activity to help her stay awake when she should. I personally would never let someone in my care sleep for unhealthy lengths of time if there was no need for them to be sleeping that much. Something may or may not be going on, we just don't know until she's checked out. You may also want to get her checked for psychological disorders and see if something's going on mentally. If so, definitely get her the help she needs. Part of her treatment will most likely be keeping her out of bed and awake in this type of case. No one needs to be sleeping that much unless there is a legit reason to do so such as the dying process
Helpful Answer (0)
Report

pamstegma,

As a fellow seizure sufferer, you may want to see if boosting the persons magnesium will help reduce the seizures. I read somewhere about the connection between magnesium deficiency and seizures among other problems. Try boosting the patient's magnesium, you may be surprised at how much it works wonders for reducing seizures. I happen to have myoclonics, which is actually an electrical jolt in the center of the brain, I can feel it. Oddly enough though, myoclonic's are done and gone just as fast as they struck, much like a lightning strike. Probably impossible to catch on an EEG since they come and go so quickly. However, it pays to have a sympathetic doctor who actually listens and will treat the condition so that it doesn't become a bigger problem down the road. One thing I can say about the electrical jolt in the center of the brain is that the longer it goes unaddressed, the stronger the electrical jolt will become to the point you start actually convulsing throughout the rest of your body. Seizure meds will help, but definitely boost the magnesium level, it works wonders! Getting seizures under control for long enough will enable the patient to eventually be allowed to drive. If you already have a more mild form of seizures like I do, you may only notice myoclonic's happening only at the edge of sleep or from certain other triggers. Yes, you can become a little tired after seizures, I usually fall right off to sleep and stay asleep the rest of the night if it catches me on the edge of sleep. Yes, they can be draining, but not impossible to bring under control
Helpful Answer (0)
Report

MEDICATIONS cause hallucinagenic thoughts/actions.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.